# SDR 2019FA0000124

- Difficulty date: April 13, 2019
- Submitted: April 16, 2019
- Operation: General aviation
- Aircraft: N523HB
- Make and model: Doug MD500N
- Aircraft serial: LN105
- Aircraft time: 5,987 hours, 6,625 cycles
- Engine: Allsn 250C20R2
- Engine time: 5,920 hours, 4,911 cycles
- System (JASC): 6720 · Tail Rotor Control System
- Part: Control Cable
- Part number: 500N720155
- Condition: Binding
- Location: Zone 300
- Part time: 5,987 hours, 6,625 cycles
- Stage of operation: CR
- How discovered: O
- Nature of condition: F, G, S
- Precautionary procedure: B, A

## Discrepancy

A/C EXPERIENCED STUCK RIGHT PEDAL IN FLIGHT RESULTING IN EMERGENCY LANDING. UPON INSPECTION OF ANTI-TORQUE SYSTEM, FOUND FORWARD AND AFT THRUSTER CONTROL CABLE ASSEMBLIES BOUND UP AT THE TAIL BOOM CONNECT/DISCONNECT POINT. THIS LOCATION IS WHERE THE FORWARD AND AFT CONTROL CABLES CONNECT. THE COUPLING DESIGN IS AN INNER CABLE SLIDING INSIDE OF AN OUTER CABLE. THE FORWARD CABLE TO THE AFT CABLE CONNECTION POINT IS A MALE HEX SLIDING INSIDE A FEMALE HEX. I BELIEVE THE BINDING IS A RESULT OF TOO MUCH SLOP IN THE BACKLASH OF THE HEX RELATIONSHIP AND A SLIGHT TWIST OF THE COUPLING POINT THAT ALLOWED THE MALE HEX TO COME OUT OF THE FEMALE HEX DURING FULL RIGHT PEDAL MOVEMENT.  MOVING THE PEDALS TO THE LEFT ALLOWED THE MALE AND FEMALE HEX TO ENGAGE BACK TOGETHER, NOT PERFECTLY LINED UP CAUSING SEVERE BINDING THAT WOULD NOT BE ABLE TO BE UNDONE BY THE PILOT MANIPULATING THE ANTI-TORQUE PEDALS. THIS BINDING FORCED THE PILOT TO MAKE AN EMERGENCY LANDING WITH A FULLY STUCK RIGHT PEDAL.  MY RECOMMENDATION WOULD BE TO MAKE THE MALE HEX LONGER SO THAT IT WOULD NEVER BE ALLOWED TO BE DISENGAGED FROM THE FEMALE HEX.  IT WOULD THEN ALLOW FULL ENGAGEMENT THROUGHOUT THE RANGE OF TRAVEL BETWEEN LEFT AND RIGHT PEDAL MOVEMENT.  WE WOULD ALSO LIKE TO MEASURE THE BACKLASH OF NEW CABLES WHEN THEY ARE ENGAGED AND COMPARE WITH THE BACKLASH OF THE OLD CABLES.  WE CAN THEN TRACK THIS AT 100 HR. INSPECTION INTERVALS AND DETERMINE A REASONABLE TIME INTERVAL TO REPLACE THE CABLE DUE TO EXCESSIVE BACKLASH AS A WAY TO PREVENT THIS FROM OCCURRING AGAIN.  THE RESULTS OF THIS FAILURE COULD BE CATASTROPHIC.
